Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 424, NWS Albuquerque, NM

September 1, 2017Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 1, 2017, 2:23 PM MDT for Mora County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2017, 2:23 PM MDT (20:23 UTC)
Expired
Sep 1, 2017, 2:56 PM MDT
In force
33 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mora County, NM

The radar

The Cannon AFB radar (KFDX), 181 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS55 KABQ 012023
SVRABQ
NMC033-012115-
/O.NEW.KABQ.SV.W.0424.170901T2023Z-170901T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
223 PM MDT FRI SEP 1 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mora County in northeastern New Mexico...

* Until 315 PM MDT.

* At 222 PM MDT, a severe thunderstorm was located near Wagon Mound,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wagon Mound.

This includes Interstate 25 between Mile Markers 378 and 392.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3597 10492 3610 10480 3604 10447 3579 10468
TIME...MOT...LOC 2022Z 307DEG 7KT 3601 10479 

HAIL...1.00IN
WIND...60MPH
 
$$

34
2 follow-up statements
976 
WWUS55 KABQ 012041
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
241 PM MDT FRI SEP 1 2017

NMC033-012115-
/O.CON.KABQ.SV.W.0424.000000T0000Z-170901T2115Z/
Mora-
241 PM MDT FRI SEP 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHEASTERN MORA COUNTY...

At 241 PM MDT, a severe thunderstorm was located over Wagon Mound,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 381 and 392.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3601 10486 3608 10477 3604 10447 3579 10468
TIME...MOT...LOC 2041Z 307DEG 7KT 3599 10475 

HAIL...1.00IN
WIND...60MPH
 
$$

34
417 
WWUS55 KABQ 012056
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
256 PM MDT FRI SEP 1 2017

NMC033-012106-
/O.CAN.KABQ.SV.W.0424.000000T0000Z-170901T2115Z/
Mora-
256 PM MDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3601 10486 3608 10477 3604 10447 3579 10468
TIME...MOT...LOC 2054Z 307DEG 7KT 3597 10472 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 11:53 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 1, 11:53 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1153 AM MDT Fri Sep 1 2017

.AVIATION...
18Z TAF CYCLE
Storms will favor the northern third to half of the forecast area
rest of today into the overnight hrs. LVS and TCC with a lesser
extent GUP and SAF are favored for impacts. The main impacts would be
gusty outflow wind to 50 kt but decided to keep gusts associated with
SH and TS lower than that. Cant rule out mtn top obscd across the
Sangres due to heavier storms there. Drier scenario for Sat. Gusty
east wind expected at ABQ tnght but thinking less than 35 kt AWW
criteria unless outflows enhance the potential. Will be monitoring
that situation.

50

&&

.PREV DISCUSSION...331 AM MDT Fri Sep 1 2017...
.SYNOPSIS...
High pressure in the upper levels of the atmosphere has separated
into two distinct areas, one over northern California and another
over the Land of Enchantment. Meanwhile, a disturbance aloft is
moving over Colorado, and is expected to cross northern New Mexico
through the afternoon. In addition, a weak cold front will skim north
central to northeastern parts of New Mexico, leading to an increase
in showers and thunderstorms there today. Elsewhere, little shower
and thunderstorm activity is anticipated today. The weekend will
observe reduced shower and thunderstorm activity with the mountains
being the most likely candidates for any brief precipitation.
Minimal storm activity is forecast on Monday with relatively dry air
in place, but a stronger cold front will arrive on Tuesday, acting as
a trigger for more storm activity while also cooling temperatures.

&&

.DISCUSSION...
The remnants of Harvey are quickly pulling toward the OH River
valley, but still very much in a warm core, tropical state. Closer
to home, high pressure is expected to be in a weakened state over NM
today with the CO disturbance slated to move toward the plains just
east of the front range by late afternoon. This appears to create
somewhat of a deformation zone over northern NM with a moisture
gradient forecast near the axis of dilatation, at least part of it
near northeastern NM. This coupled with a weak surface boundary will
be the primary trigger for storms today. Varying surface wind
directions will yield some evolving wind/shear profiles, and any
sustained updrafts may be able to turn strong to severe for a brief
spatial/temporal window. Temperatures are only expected to see drops
of a couple degrees in the northern zones today.

Into Saturday, the winds at both the surface and aloft will veer
over much of NM, giving an easterly component for much of the state.
The leading edge of today's cold front in northeastern NM will get
lost as it slides farther south and west. By Saturday afternoon the
boundary would roughly stretch from the east central to southeastern
plains, curling toward the Rio Grande valley and even toward the
Continental Divide of northwestern NM, but there will be some
ambiguity on the exact placement as the greater synoptic flow veers.
This could keep a thin ribbon of residual instability for
showers/storms Saturday afternoon near the edge of the boundary while
a few more storms exploit the upslope and diurnal heating along the
central mountain chain and the Continental Divide. For the most part,
Saturday's crop of storms would be largely isolated.

On Sunday, high pressure will strengthen just north of the Four
Corners region, boasting mid tropospheric pressure heights of 597
decameters. The northern mountains will then host the best
instability for storms on Sunday, but precipitable water values will
remain quite low in the 0.5 to 0.75 range, keeping cells fairly
paltry and limited. The high may weaken slightly on Monday, but will
not move or re-orient itself much. This will keep dry air in place
over NM with another lackluster crop of storms expected Monday.

By Tuesday, the high will side-step farther west over the Great
Basin while a deep upper trough nose dives into the eastern half of
the nation. This will drive down a strong cold front into the plains,
and it should back into NM with ease. Temperatures should observe
significant drops while a belt of moisture convergence and
instability accompany the arrival of the front. This will boost the
coverage of showers and storms for a day, but as winds veer more
southerly into the middle of the week, the storm potential should
fall off some. High pressure looks to dominate the western states
through the latter half of next week.

52

&&

.FIRE WEATHER...
An upper level trough and surface cold front will sag southward over
New Mexico today and tonight with scattered to isolated showers and
thunderstorms north of I-40, except for spottier convection over the
west central mountains and plateaus almost as far south as Catron
County. Storm coverage may become numerous for a time late today
over the northern mountains and far northeast highlands as cells
track southeastward off the high terrain. High temperatures will
begin to trend downward across the north today, then cool further
across more of the forecast area on Saturday as the back door
component of the front progresses southwestward to the continental
divide. Drier air will arrive out of the east and northeast on
Saturday with mainly isolated thunderstorms favoring the mountains.
Pockets of poor ventilation over central and west central areas today
are forecast to shift over north central areas on Saturday.

A large mid-level high pressure system will dominate the western US
early next week. It will continue to steer drier air over NM from
the NE with fairly spotty showers and thunderstorms favoring the
mountains Sunday and Monday. Areas of poor ventilation are expected
north of I-40 on Sunday, and these should shift to areas along and
south of I-40 on Monday. Haines Indices are forecast to briefly
reach 5 mainly along and west of I-25 on Monday.

A stronger back door cold front is now forecast to push
southwestward through the forecast area late Monday night through
Tuesday with increased moisture and thunderstorm chances areawide.
Thunderstorm chances will then trend downward with each day through
the middle of next week as moisture recycles. Haines Indices will
plummet with Tuesday's front and won't recover through mid week.
Stronger winds with the front should cause vent rates to improve
most places Tuesday, but widespread poor ventilation is expected
Wednesday and to a lesser extent Thursday.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 1, 4:18 AM MDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
418 AM MDT Fri Sep 1 2017

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
418 AM MDT Fri Sep 1 2017

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Thunderstorms will be most concentrated over north central to
northeastern New Mexico this afternoon and this evening. A few strong
storms will be possible with hail, gusty downburst winds, and brief
heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small hail, gusty winds, and brief downpours will be possible each
day through the holiday weekend, but storms should remain fairly isolated
and perhaps a bit more scattered over the mountains.

On Tuesday, a cold front will bring increased moisture and
instability to much of New Mexico, leading to more thunderstorms.
Larger hail, gusty downburst winds, and more widespread heavy
downpours will be possible Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any rainfall through the National
Weather Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.

52

In the hours before

Special weather statement, Sep 1, 1:32 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
132 PM MDT FRI SEP 1 2017

NMZ510-516-012000-
San Juan Mountains-Upper Rio Grande Valley-
132 PM MDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAOS AND
NORTHEASTERN RIO ARRIBA COUNTIES UNTIL 200 PM MDT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Antonito, or 28 miles northwest of Questa, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Los Pinos.

This includes Highway 285 between Mile Markers 389 and 408.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3687 10572 3671 10599 3695 10615 3700 10607
      3699 10588
TIME...MOT...LOC 1932Z 322DEG 11KT 3695 10601

34
Special weather statement, Sep 1, 2:02 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
202 PM MDT FRI SEP 1 2017

NMZ512-516-012030-
Upper Rio Grande Valley-West Slopes Sangre de Cristo Mountains-
202 PM MDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAOS COUNTY UNTIL
230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Questa, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Questa, Sunshine Valley, Cerro and Lama.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3674 10590 3691 10585 3689 10553 3663 10561
TIME...MOT...LOC 2002Z 284DEG 10KT 3681 10579

34
Special weather statement, Sep 1, 2:10 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
210 PM MDT FRI SEP 1 2017

NMZ515-528-012045-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
210 PM MDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA COUNTY UNTIL
245 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wagon Mound, moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 382 and 397.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3594 10487 3607 10489 3618 10460 3593 10458
TIME...MOT...LOC 2010Z 262DEG 7KT 3605 10480

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:31 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval119 min
Sep 1, 1:32 PM MDTSpecial Weather StatementABQTaos28 min
Sep 1, 2:00 PM MDTAreal Flood AdvisoryABQMora2 hr
Sep 1, 2:02 PM MDTSpecial Weather StatementABQTaos28 min
Sep 1, 2:10 PM MDTSpecial Weather StatementABQMora35 min
Sep 1, 2:21 PM MDTSevere Thunderstorm WarningABQTaos39 min
Sep 1, 2:38 PM MDTSevere Thunderstorm WarningABQColfax, Union22 min
Sep 1, 3:01 PM MDTSpecial Weather StatementABQColfax29 min
Sep 1, 3:43 PM MDTSpecial Weather StatementABQMora32 min
Sep 1, 4:34 PM MDTSpecial Weather StatementABQUnion26 min
Sep 1, 5:16 PM MDTSpecial Weather StatementABQUnion29 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.